Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 9, NWS Wilmington, NC

January 20, 2021

NWS Wilmington, NC issued this small craft advisory at Jan 20, 2021, 3:05 PM EST. It took effect at Jan 21, 2021, 10:13 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2021, 3:05 PM EST (20:05 UTC)
In effect from
Jan 21, 2021, 10:13 AM EST
Expired
Jan 22, 2021, 1:00 AM EST
In force
15 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

498 
WHUS72 KILM 202005
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
305 PM EST Wed Jan 20 2021

AMZ250-252-254-256-210900-
/O.NEW.KILM.SC.Y.0009.210121T1800Z-210122T0600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
305 PM EST Wed Jan 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 1 AM EST
FRIDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 30 kt expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 1 PM Thursday to 1 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
902 
WHUS72 KILM 210827
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
327 AM EST Thu Jan 21 2021

AMZ250-252-254-256-211700-
/O.EXT.KILM.SC.Y.0009.210121T1600Z-210122T0600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
327 AM EST Thu Jan 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO
1 AM EST FRIDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 30 kt expected.
  Steep seas of 5 to 6 feet offshore

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 11 AM this morning to 1 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

8
839 
WHUS72 KILM 211513
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1013 AM EST Thu Jan 21 2021

AMZ250-252-254-256-212315-
/O.EXT.KILM.SC.Y.0009.210121T1513Z-210122T0600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1013 AM EST Thu Jan 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST FRIDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 30 kt.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 1 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
867 
WHUS72 KILM 212001
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
301 PM EST Thu Jan 21 2021

AMZ250-252-254-256-220600-
/O.CON.KILM.SC.Y.0009.000000T0000Z-210122T0600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
301 PM EST Thu Jan 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 30 kt.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 1 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
604 
WHUS72 KILM 220544
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1244 AM EST Fri Jan 22 2021

AMZ250-252-254-256-220645-
/O.EXP.KILM.SC.Y.0009.000000T0000Z-210122T0600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1244 AM EST Fri Jan 22 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 AM EST EARLY THIS
MORNING...

Improving trends will continue overnight and today.

$$

8

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Jan 20, 1:22 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 20, 1:22 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
122 PM EST Wed Jan 20 2021

.SYNOPSIS...
Seasonable temperatures, dry and occasionally breezy conditions
will continue today as a dry cold front moves through. Light
rain chances increase late this week as a front moves across and
temporarily stalls just south of the area Fri. Canadian high
pressure from the north will provide cooler and drier weather
this weekend. Unsettled weather is likely to return early next
week.

&&

.UPDATE...
No big changes necessary from the ongoing forecast with this
update.

&&

.NEAR TERM /THROUGH THURSDAY/...
An upper level trough moving off the East Coast today will push
a surface cold front through the eastern Carolinas around
sunrise this morning. Southwest winds should turn westerly later
this morning as the boundary moves offshore. Our mid-level
clouds are actually the result of west Gulf moisture that moved
onshore in south Texas over 36 hours ago and has since risen up
to the 800 mb level on its journey east. Isentropic analysis
shows no significant upglide going on now, so precip chances are
very close to zero. Skies should clear by mid to late morning
with west to northwest winds gusting over 20 mph at times. Highs
are expected to reach 56-61, coolest across Bennettsville and
Lumberton.

High pressure will build across Georgia tonight, close enough
to provide calm winds and good radiational cooling. My forecast
lows are on the low end of MOS guidance, generally in the low to
mid 30s. Clouds will arrive late tonight into Thursday morning
as another pulse of west Gulf moisture takes the long path
across Texas and eastward across the Carolinas. With the
exception of the GFS, most models again show very weak (if any)
upglide throughout the cloud- bearing layer Thursday, so I'm
maintaining only a small 20 PoP mainly across the Pee Dee region
for isolated showers. Thursday's highs are expected to reach
54-57.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Weak boundary will sink southward into SC on Thursday night. At
the same time, a series of weak disturbances will ride the
stationary front, bringing rain chances (mainly to our southern
areas) Thursday night into Friday morning. The best chance of
rainfall will occur in the afternoon as the final wave of low
pressure traverses the area and the cold front finally begins to
make a push offshore. Lingering showers on Friday night will
clear the area ahead of drier and cooler high pressure for
Saturday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Front finally pushes south of the area on Saturday allowing
high pressure to build Saturday and Sunday as cooler and drier
conditions develop with temperatures slightly below climo both
days. High pressure moves offshore and weakens slightly late
Sunday night into early Monday as a low pressure system tracks
over the Southern Plains and Ohio River Valley into Monday. This
system will push a warm front north of the area on Monday as
rain chances return. A little fuzzy on the details as GFS and
ECMWF continue to have differing solutions on the amount and
intensity of rain chances on Monday, but expect unsettled
weather to continue through Tuesday. Cold front pushes southward
on Tuesday night with drier air building over the Carolinas for
Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Expect gusty northwest winds this afternoon, post frontal.
Diminishing winds tonight with some decoupling. No fog expected with
patchy frost. Return flow begins on Thursday with a possible mid
cloud ceiling.

Extended Outlook...MVFR conditions are expected along with a
low probability of IFR conditions late Thursday night into
Friday as a wave of low pressure brings rain to the area.

&&

.MARINE...
Through Thursday...Wind speeds should diminish this afternoon
through tonight as the gradient diminishes with approaching high
pressure. The high should slip south across Florida on
Thursday, allowing stronger westerly winds to develop across the
area. As has been true for the past several days, there is no
significant swell across the western Atlantic. Waves through the
next 36 hours should primarily be short period wind chop with
periods 5 seconds or less.

Thursday Night through Sunday... Southwest winds 15-20 knots
and gusts to 25 knots continue on Thursday ahead of the next
cold front; seas 3-5 feet. This could bring another brief period
of SCA conditions into early Friday. A west to east boundary
across the area late Thursday will drop southward on Friday and
Friday night. NW winds around 10-15 knots late Friday become
northerly on Friday night, increasing to 15-20 knots with gusts
just below 25 knots. High pressure builds into the area on
Saturday as northerly winds decrease slightly throughout the day
to 10-15 knots late Saturday. High pressure arrives on Sunday
as winds become NE around 10 knots. Seas will remain 2-4 feet
through Saturday night, becoming 1-2 feet on Sunday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...MAS
NEAR TERM...TRA
SHORT TERM...21
LONG TERM...21
AVIATION...43
MARINE...TRA/MAS/21
Hazardous weather outlook, Jan 20, 3:02 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
302 PM EST Wed Jan 20 2021

AMZ250-252-254-256-212015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
302 PM EST Wed Jan 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 1 AM EST
FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
212015-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
302 PM EST Wed Jan 20 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.